Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS Birmingham, AL

July 21, 2017Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2017, 5:41 PM CDT for Lowndes County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 5:41 PM CDT (22:41 UTC)
Expired
Jul 21, 2017, 6:05 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lowndes County, AL

The radar

The Maxwell AFB radar (KMXX), 78 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS54 KBMX 212241
SVRBMX
ALC085-212315-
/O.NEW.KBMX.SV.W.0159.170721T2241Z-170721T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
541 PM CDT FRI JUL 21 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Eastern Lowndes County in south central Alabama...

* Until 615 PM CDT

* At 541 PM CDT, a severe thunderstorm was located near Logan, or
  near Fort Deposit, moving north at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
  Lowndesboro, Logan, Lowndes County Airport, Beechwood, Calhoun and
  Letohatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3227 8674 3232 8648 3231 8649 3228 8648
      3227 8648 3227 8646 3226 8643 3196 8644
      3196 8660
TIME...MOT...LOC 2241Z 166DEG 20KT 3207 8652 

HAIL...0.88IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
477 
WWUS54 KBMX 212255
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
555 PM CDT FRI JUL 21 2017

ALC085-212315-
/O.CON.KBMX.SV.W.0159.000000T0000Z-170721T2315Z/
Lowndes AL-
555 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN LOWNDES COUNTY...

At 554 PM CDT, a severe thunderstorm was located near Hayneville,
moving north at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Beechwood, Calhoun and Letohatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3227 8674 3232 8648 3231 8649 3228 8648
      3227 8648 3227 8646 3226 8643 3203 8644
      3199 8660
TIME...MOT...LOC 2254Z 166DEG 20KT 3214 8654 

HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
401 
WWUS54 KBMX 212305
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
605 PM CDT FRI JUL 21 2017

ALC085-212314-
/O.CAN.KBMX.SV.W.0159.000000T0000Z-170721T2315Z/
Lowndes AL-
605 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOWNDES COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds in 
excess of 40 mph and heavy rain are still expected with this 
thunderstorm.

LAT...LON 3227 8674 3232 8648 3231 8649 3228 8648
      3227 8648 3227 8646 3226 8643 3203 8644
      3199 8660
TIME...MOT...LOC 2301Z 166DEG 20KT 3220 8656 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:58 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 21, 12:58 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1258 PM CDT Fri Jul 21 2017

.UPDATE...
This Afternoon through Saturday and 18Z Aviation.

&&

.SHORT TERM...

The combination of temperatures and humidity values were too
close to that danger zone and decided to go ahead an issue a Heat
Advisory through 7 pm. The morning BMX raob and model soundings
indicate some mixing will occur but that surface dew points will
generally stay 70-71 degrees for minimum levels, with a few
outliers in the 60s possible. Therefore, most heat indices will
reach the 105-106 degree range and generally last only a few hours
in the south and west. Please take the proper precautions when
conditions are so hot.

A combination of outflow boundaries from the north and south
kicked off some showers and thunderstorms over southwest areas
near Selma and Demopolis early this morning. This activity has
shifted south of the area at mid day. The clouds associated with
this activity have produced a differential heating boundary east
west generally from Livingston to Clanton to Alexander City.
Additionally, there is a low level convergence zone in the same
general area. The highest mean moisture and instability reside in
the Black Belt region which also closely co-located. Expect some
showers and storms to develop in this region and drift
southwestward into the evening hours. Elsewhere, activity will be
more isolated.

The mid to upper level ridge produces an easterly flow aloft and a
few subtle waves ride through the flow overnight. There could be
an isolated storm until midnight, and dont expect too much
thereafter. But with the low level moisture in place, will have to
monitor for activity that lingers or redevelops overnight.

For Saturday, a bit more moisture below 5k feet over Central
Alabama. This could mean more cloudiness. 1000-850mb thicknesses
also drop slightly. Therefore, high temperatures a degree or two
lower than today appear reasonable. With the slight increase in
the moisture, mixing as we move through the day will have a lesser
impact on surface dew points. So, we will be ever so close to the
Heat Advisory Criteria of 105-109 degrees again. This would be for
the same area outlined today with an emphasis on west central and
northwest areas. Will not issue an extension of the advisory at
this time, but we may need to by later this afternoon or tonight.
Rain chances for Saturday appear more randomly scattered.

75

Previous short-term discussion:Today and tonight.

Another hot summer day with convection expected once again this
afternoon with afternoon highs in the mid to approaching upper 90s
in the west and south. Focus for the afternoon convection will be
across the south as boundaries from yesterday will be in place
over the area. Storms could be on the stronger side as there will
be plenty of instability to deal with like yesterday.

Continued with isolated to scattered showers through Midnight as
outflows from the late afternoon storms will still interact with
some warmer air as they slide north and south. If we get the
overall coverage as expected we may see some patchy fog in the
south, so will add in for these areas after Midnight.

Outside of the scattered showers and thunderstorms we will flirt
with heat advisory criteria in the western and southern counties
once again. Not enough confidence to issue an advisory at this time
but will need to be re-evaluated this morning with the update to
see if we are going to mix out before the warmest temperatures
make it into the region. Will continue to mention in the HWO for a
low confidence.

16

.LONG TERM...
Saturday through Thursday.

Weak height falls will signal a gradual increase in daily
convective activity from Saturday into the upcoming week. The
highest rain chances could come on Monday/Tuesday with 50-60 POPs
areawide. Temperatures should accordingly trend downward to near
or just below normal for the heart of summer.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Terminal forecast take on the same flavor as the previous
forecast, except for rain chances. Took out the mention of
thunder for all northern terminals just because the actual chance
of rain is 35 percent or less. Will monitor this area and amend
for any isolated cells that develop near a specific terminal. For
MGM/TOI, it appears the rain chances will be near the 50 percent
mark and will leave the VCTS and tempo groups in and back them up
a few hours to 20-24z. Mentioned MVFR BR for a few hours right
near daybreak but no lower than 4sm at this time. Scattered
thunderstorms and SCT/BKN VFR ceilings on Saturday. Did not
mention any rain just yet. Winds remain on the light side
northwest to northeast today and swing around to southwest
Saturday.

75

&&

.FIRE WEATHER...

Isolated to scattered showers and thunderstorms are expected for
the next several days. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  92  73  89  72 /  20  40  20  50  40
Anniston    73  91  74  89  73 /  20  40  20  50  30
Birmingham  74  92  76  90  75 /  20  40  20  50  30
Tuscaloosa  75  94  75  92  75 /  20  40  20  50  30
Calera      74  91  74  90  75 /  20  40  20  50  30
Auburn      73  91  73  89  73 /  30  30  20  40  30
Montgomery  74  93  75  92  75 /  40  30  20  50  30
Troy        72  92  73  90  73 /  30  30  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Jul 21, 3:32 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
332 AM CDT Fri Jul 21 2017

ALZ011>015-017>050-221145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
332 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

High temperatures are forecast to be in the middle 90s this
afternoon. Heat indices could reach 105 or slightly higher across
isolated areas of western and southern Alabama during the
afternoon. Confidence remains low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 21, 4:43 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
443 PM CDT FRI JUL 21 2017

ALZ030-212215-
Sumter AL-
443 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMTER COUNTY UNTIL 515
PM CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Panola to near York. Movement
was southwest at 20 mph.

Winds in excess of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Livingston, York, Cuba, Emelle, Boyd, Panola, Geiger, Old Mallard
Airport, I 20 Welcome Center At Cuba, Payneville and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 8835 3296 8823 3271 8822 3246 8816
      3239 8841
TIME...MOT...LOC 2143Z 064DEG 16KT 3287 8829 3251 8824

89^GSatterwhite
Special weather statement, Jul 21, 5:05 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CDT FRI JUL 21 2017

ALZ044>046-212230-
Montgomery AL-Macon AL-Bullock AL-
505 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BULLOCK...WESTERN
MACON AND NORTHEASTERN MONTGOMERY COUNTIES UNTIL 530 PM CDT...

At 505 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Davisville to near Shopton. Movement was
northwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Montgomery, Tuskegee, Milstead, Pike Road, Shorter, Franklin,
Liverpool, Franklin Field, Lake Tuskegee, Hardaway, Mount Meigs,
Shopton, Tysonville, Victoryland, Davisville, Waugh, Fort Davis,
Cross Keys, Brassell and Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3234 8619 3241 8607 3241 8605 3242 8604
      3243 8600 3245 8599 3244 8596 3245 8593
      3245 8588 3247 8587 3248 8585 3249 8588
      3249 8580 3253 8580 3255 8573 3226 8560
      3208 8592
TIME...MOT...LOC 2205Z 148DEG 16KT 3233 8569 3218 8596

89^GSatterwhite
Special weather statement, Jul 21, 5:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
517 PM CDT FRI JUL 21 2017

ALZ030-212245-
Sumter AL-
517 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving southwest at 10 mph.

Winds in excess of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Cuba, Kinterbish and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 8841 3248 8830 3236 8821 3231 8826
      3231 8842
TIME...MOT...LOC 2217Z 047DEG 7KT 3241 8831

89^GSatterwhite
Special weather statement, Jul 21, 5:18 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
518 PM CDT FRI JUL 21 2017

ALZ042-212245-
Lowndes AL-
518 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES COUNTY UNTIL
545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logan, or near Fort Deposit, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Deposit, Logan, Lowndes County Airport, Calhoun and Letohatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 8672 3215 8641 3205 8641 3204 8640
      3197 8640 3196 8662
TIME...MOT...LOC 2218Z 163DEG 17KT 3195 8649

89^GSatterwhite
Local storm report, Jul 21, 5:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 S BOYD                32.61N 88.31W
07/21/2017                   SUMTER             AL   EMERGENCY MNGR

            TREES DOWN ON HWY 17, 3 MILES SOUTH OF CR
            12. ADDITIONAL TREES DOWN ON CR 12. WINDS
            ESTIMATED AT 45MPH.

&&

HA
Local storm report, Jul 21, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             1 S YORK                32.48N 88.30W
07/21/2017  E0.75 INCH       SUMTER             AL   PUBLIC

            HAIL REPORTED NEAR YORK.

&&

HA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:45 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Dallas and 20 more7 hr
Jul 21, 3:23 PM CDTSpecial Weather StatementBMXGreene, Hale37 min
Jul 21, 4:43 PM CDTSpecial Weather StatementBMXSumter32 min
Jul 21, 5:05 PM CDTSpecial Weather StatementBMXMacon25 min
Jul 21, 5:17 PM CDTSpecial Weather StatementBMXSumter28 min
Jul 21, 5:18 PM CDTSpecial Weather StatementBMXLowndes27 min
Jul 21, 5:48 PM CDTSpecial Weather StatementBMXMontgomery27 min
Jul 21, 6:07 PM CDTSpecial Weather StatementBMXLowndes38 min
Jul 21, 6:34 PM CDTSpecial Weather StatementBMXAutauga41 min
Jul 21, 6:44 PM CDTSpecial Weather StatementBMXMacon31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.